Montana, 2006

Hail and Damaging Wind in Montana, July 30, 2006

July 30, 2006 · NWS GGW · 8 events in 3 counties and zones

7 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$25,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 30, 1:00 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 30, 1:00 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
200 PM MDT SUN JUL 30 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
THE WEATHER PATTERN MUCH OF JULY WHICH HAS FEATURED A STRONG
SUB-TROPICAL RIDGE IN CONTROL OF THE WEATHER IN NORTHEAST MONTANA TO
UNDERGO CHANGES.  THE RIDGE IS IN THE PROCESS OF SHIFTING EAST INTO
THE TENNESSEE VALLEY AND MIDDLE ATLANTIC STATES.  AN UPPER TROUGH IN
BRITISH COLUMBIA AND THE PACIFIC NORTHWEST WILL LIFT TO THE
NORTHEAST INTO CENTRAL CANADA BRINGING A COOLER AIRMASS TO THE AREA.

TONIGHT...AN UPPER TROUGH VISIBLE ON WATER VAPOR ACROSS SOUTHERN
BRITISH COLUMBIA AND THE PACIFIC NORTHWEST WILL LIFT NORTHEAST INTO
SASKATCHEWAN.  THIS WILL SEND A COLD FRONT ACROSS THE CWA THIS
EVENING.  OUT AHEAD OF THE COLD FRONT A SURFACE TROUGH/DRY LINE
HAS BEEN PUSHING EAST ACROSS THE CWA TODAY WITH A PUSH OF MUCH
DRIER AIR WORKING IN FROM THE WEST...WITH DEW POINTS TUMBLING
BACK INTO THE 30S AND 40S FROM ABOUT GLASGOW WEST. SPECIAL 18Z
SOUNDING SHOWS THE DRYING AND INCREASED STABILITY WELL.
PRECIPITABLE WATER DROPPED IN 6 HOURS FROM THE 12Z SOUNDING FROM
1.46 INCHES TO 0.8...AND THE LI ROSE FROM -8.7 TO +1.9...QUITE A
CHANGE IN A SHORT AMOUNT OF TIME.  IN THE EAST...DEW POINTS ARE
STILL MUCH HIGHER IN THE 60S...AND EVEN HANGING OUT NEAR 70 IN
SIDNEY MUCH OF THE DAY.  BY FAR THE MOST UNSTABLE AIR THIS EVENING
WILL BE FOUND ACROSS OUR EASTERN ZONES (EAST OF A LINE FROM WOLF
POINT TO TERRY) WHERE THERE WILL BE AMPLE LOW LEVEL MOISTURE. THE
AIRMASS LIKELY JUICY ENOUGH IN THE EAST THAT ANY STORMS THAT
DEVELOP WILL HAVE SOME RAIN...ESPECIALLY WITH PRECIPITABLE WATER
VALUES UP AROUND AN INCH AND HALF. IN THE WAKE OF THE FRONT A
NORTHWEST WIND WILL BECOME A BIT BUSY AND GUSTY FOR A FEW HOURS.

MONDAY...THE COLD FRONT CONTINUES TO PUSH EAST INTO THE UPPER
MIDWEST AND OUT INTO THE CENTRAL PLAINS.  THE STRONGEST PRESSURE
GRADIENT AND PRESSURE RISES WILL BE DURING THE
MORNING...HOWEVER...WITH GOOD MIXING EXPECT THE STRONGER WIND TO
PERSIST A BIT LONGER THAN THE GRADIENT WOULD SUGGEST.  THE LOW LEVEL
THERMAL RIDGE WILL FINALLY BE PUSHED WELL SOUTH AND EAST OF THE
AREA...AND TEMPERATURES WILL BE A GOOD 15 TO 20 DEGREES COOLER THAN
TODAY.  FOR THE FIRST TIME IN ABOUT 5 WEEKS MOST AREAS WILL HAVE
TEMPERATURES A BIT BELOW NORMAL FOR A REFRESHING CHANGE.

MON NIGHT & TUESDAY...AN UPPER TROUGH WILL LIFT THROUGH THE GREAT
BASIN AND INTO NORTHERN WYOMING OR SOUTHERN MONTANA TUESDAY.  THE
OLD FRONTAL BOUNDARY WILL BE WELL SOUTH AND EAST OF THE AREA.  THERE
WILL BE A RETURN FLOW OUT OF THE SOUTHEAST...BUT INITIALLY IT LOOKS
QUITE DRY AS THE COLD FRONT WILL SWEEP A MUCH DRIER AIRMASS INTO THE
DAKOTAS.  A DISTURBANCE ACCOMPANYING THE UPPER TROUGH MAY TOUCH OFF
A SHOWER OR THUNDERSTORM...BUT BEST CHANCE LOOK TO BE ACROSS OUR
SOUTHEAST ZONES...AND HAVE TRIMMED BACK SOME OF THE POPS ACROSS
THE WEST IN GOOD COORDINATION WITH SURROUNDING OFFICES. CB

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
WILL MAKE VERY FEW CHANGES...AND EVEN THOSE MADE WILL BE VERY
MINOR...TO THE EXTENDED THIS PERIOD AS IT APPEARS WE ARE IN FOR AT
LEAST A SLIGHT PATTERN CHANGE. THUS THE MODELS ARE STRUGGLING FOR
SOLUTIONS EVEN A BIT MORE THAN THEY HAVE BEEN OVER THE LAST TWO
MONTHS. DUE TO AMOUNT OF UNCERTAINTY FEEL IT BEST TO HOLD COURSE
AND WAIT FOR AT LEAST ANOTHER RUN OF THE MODELS TO SEE IF AT LEAST
SOME CONSENSUS CAN BE HAD.

.PREVIOUS DISCUSSION...
A LARGE SCALE PATTERN CHANGE HAS TAKEN PLACE BY THE TIME WE
ENTER THE EXTENDED PERIOD...WHICH IS PRETTY MUCH MAINTAINED THRU
THE PERIOD. THIS IS NOT A HUGE CHANGE...BUT SIGNIFICANT...A
PATTERN WHERE THE JETSTREAM HAS SAGGED SOUTHWARD AND WE ARE IN
GENERALLY A WESTERLY FLOW ALOFT WITH 500 MB HEIGHTS ABOUT AVERAGE
FOR MID- SUMMER. EXPECT HIGHS TO AVERAGE CLOSE TO NORMAL...WHICH
IS MAINLY IN THE 80S. HAVE LOWERED HIGHS A LITTLE...BUT WILL STICK
CLOSE TO MOS.

THE PATTERN LOOKS LESS FAVORABLE FOR PRECIP THOUGH...AND THERE IS
JUST SLIGHT HOPE. WITH A FAIRLY ZONAL FLOW...CHANCES OF
SUBTROPICAL MOISTURE INPUT ARE SLIM...NOT TO MENTION THE
PERSISTENCE OF DRIER THAN NORMAL CONDITIONS LATELY. MODELS VARY GREATLY
RUN TO RUN AND WITH EACH OTHER WITH THE MOVEMENT OF AN UPPER
TROUGH FROM THE WEST..OR WHETHER IT WILL EVEN MOVE FROM THE WEST
COAST. SOME MODELS LATELY HAVE MOVED THE TROUGH THROUGH CANADA
WITH LITTLE EFFECT HERE. TIMING WITH THIS VARYING A LOT TOO. THINK
THE BEST CHANCE OF ANY PRECIP HERE IS FRIDAY OR FRIDAY NIGHT...BUT
MUCH DOUBT IN THAT...SO WILL HAVE ONLY AROUND 10 POPS. SIMONSEN

&&

.AVIATION...
MAINLY VFR NEXT 24 HOURS. COULD BE SOME INTERMITTENT MVFR/IFR THIS
EVENING OR EARLY TONIGHT AS THERE WILL BE A FEW THUNDERSTORMS
AROUND THE AREA. WIND PRIMARILY 10 TO 15 KT THRU ABOUT 06Z...ALTHO
DIRECTIONS MAY BE QUITE VARIABLE BETWEEN NORTHWEST TO NORTHEAST.
WIND BECOMING NORTHWEST 15 TO 20 KT AND GUSTY OVERNIGHT AND MONDAY
FOLLOWING A FRONTAL PASSAGE DUE AROUND MIDNIGHT.

&&

.FIRE WEATHER...
A COLD FRONT WILL SWEEP FROM WEST TO EAST ACROSS THE DISTRICTS
TONIGHT. PLENTY OF LOW LEVEL MOISTURE ACROSS THE EASTERN DISTRICTS
FOR ISOLATED THUNDERSTORMS THIS EVENING. ANY STORMS MAY CONTAIN
STRONG AND ERRATIC WIND GUSTS. IT NOW APPEARS THAT THERE IS ENOUGH
MOISTURE IN THE LOWER LEVELS THAT ANY STORMS THIS EVENING EAST OF
A LINE FROM GLASGOW TO JORDAN MAY CONTAIN SOME RAIN. IN THE WAKE
OF THE FRONT A STRONG NORTHWEST WIND WILL KICK IN FOR A FEW HOURS
LATER TONIGHT...BEFORE DIMINISHING A BIT TOWARD MORNING. THE
NORTHWEST WIND WILL INCREASE AGAIN MONDAY MORNING...AND THE RELATIVE
HUMIDITY WILL DROP TO AROUND 20 PERCENT DURING THE AFTERNOON. THE
STRONG WIND WILL DIMINISH EARLY MONDAY EVENING...AND RELATIVE
HUMIDITY RECOVERY IS EXPECTED TO BE MUCH IMPROVED OVER RECENT
NIGHTS MONDAY NIGHT AS TEMPERATURES DROP BACK INTO THE 50S. CB

&&

.CLIMATE...
SO FAR THIS MONTH THE AVERAGE TEMPERATURE AT GLASGOW IS 77.2
DEGREES...WHICH IS 7.1 DEGREES ABOVE NORMAL. IT HAS BEEN THE
SECOND WARMEST MONTH SINCE RECORDS BEGAN IN 1893. HERE ARE THE TOP
5 WARMEST MONTHS ON RECORD AT GLASGOW:

1. JULY 1936 (81.2 DEGREES)
2. JULY 2006 (77.2 DEGREES, THROUGH 7/29)
3. AUG 1971 (77.1 DEGREES)
4. JUN 1988 (76.8 DEGREES)
5. AUG 1983 AND JULY 1947 (76.5 DEGREES)

GIVEN THE FORECAST TEMPERATURES FOR THE REMAINDER OF THE MONTH THERE
IS AN EXCELLENT CHANCE THAT THIS MONTH WILL GO DOWN IN THE RECORD
BOOKS AS THE 2ND WARMEST EVER OBSERVED.

SO FAR THERE HAVE BEEN 6 DAYS WITH A HIGH TEMPERATURE OVER 100
DEGREES...AND 23 DAYS WITH A HIGH OVER 90 DEGREES. THERE HAVE
BEEN 27 CONSECUTIVE DAYS WITH A HIGH TEMPERATURE ABOVE 85
DEGREES...MAKING IT THE 3RD LONGEST SUCH STREAK ON RECORD. CB/GFF

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY FOR
MTZ119-MTZ120-MTZ121-MTZ122.

LAKE WIND ADVISORY FROM 9 PM THIS EVENING TO 6 PM MDT MONDAY FOR
FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 30, 1:50 PM MST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT SUN JUL 30 2006

MTZ016>027-059>062-311200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
250 PM MDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 6 PM SUNDAY UNTIL 6 PM
MONDAY FOR ALL OF NORTHEAST MONTANA.  LOOK FOR ISOLATED
THUNDERSTORMS THIS EVENING...MAINLY EAST OF A LINE FROM GLASGOW TO
JORDAN.  ANY THUNDERSTORMS THIS EVENING MAY CONTAIN GUSTY WINDS.
BEHIND THE FRONT EXPECT A NORTHWEST WIND OF 15 TO 25 MPH AND
RELATIVE HUMIDITIES OF 15 TO 25 PERCENT ON MONDAY.

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 9 PM
TONIGHT UNTIL 6 PM MONDAY FOR NORTHWEST WINDS 15 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST WINDS 15 TO 25 MPH WITH RELATIVE HUMIDITIES 15 TO 25 PERCENT
WILL CONTINUE THROUGH MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BOGEL

The radar

The Glasgow radar (KGGW), 123 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Daniels

When
July 30, 4:47 PM MST
Where
Daniels County, 2 mi W of Flaxville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.800, -105.217

Hail, Daniels

When
July 30, 4:48 PM MST to 4:56 PM MST
Where
Daniels County, Flaxville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.800, -105.167

Hail, Daniels

When
July 30, 4:50 PM MST
Where
Daniels County, Flaxville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.800, -105.167

Hail, Daniels

When
July 30, 4:58 PM MST
Where
Daniels County, 5 mi E of Flaxville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.800, -105.050

Hail, Sheridan

When
July 30, 5:10 PM MST
Where
Sheridan County, 9 mi W of Outlook
Measured
1.75 in hail
Property damage
$2,000
Crop damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
48.883, -104.967

Two windows were smashed on a house and some barn windows were broken. Roof and shingle damage also occurred and there was significant crop damage.

Hail, Sheridan

When
July 30, 5:15 PM MST to 5:18 PM MST
Where
Sheridan County, 6 mi WNW of Outlook
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.917, -104.883

Mostly Penny sized hail, but also some half dollar sized.

Hail, Sheridan

When
July 30, 5:20 PM MST to 5:30 PM MST
Where
Sheridan County, 7 mi NW of Outlook
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.950, -104.883

Thunderstorm Wind, Roosevelt

When
July 30, 10:45 PM MST
Where
Roosevelt County, 11 mi NE of Wolf Pt
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.217, -105.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526646, 5526647, 5526648, 5526719, 5526720, 5526721, 5526722, 5526723.